A Position Statement From SAA's Medical & Scientific Advisory Board | Posted on 10/5/2012
Recent news reports indicate a rise in the incidence of meningitis due to a fungus, Aspergillus, that would not normally cause an infection in someone with a healthy immune system. The infections are probably due to contaminated cortisone-like medication that was being prepared by a specific pharmacy. The injections were given in several states for patients with back pain due to disc disease. Patients with ankylosing spondylitis are usually not receiving similar injections unless they also have coincidental disc problems.
The symptoms of meningitis include fever, headache and neck pain. If you have recently received a back injection, you might wish to check with your physician to see if you received the specific medication that has been implicated in the outbreak.
UPDATE: An article on the outbreak and related drug recall can be read at nbcnews.com here: Health officials widen drug recall in fungal meningitis outbreak; 47 cases reported
Donate today so that we can continue to provide the latest research information and news to you.